Would a Hawthorn, Motherwort and Myrrh Combination Cause Side , Effects?
Answered by: Susan Eagles
Question from: Virginia
Posted on: July 12, 2004

I’m taking one tablespoon of a combination of hawthorn, motherwort and myrrh in a liquid form each morning. I’m having nose bleeds. I have never had them before. Could this combination be the cause?

Whether or not this combination could cause the problem depends on the form of the herbs (whether your liquid is a tincture, a stronger liquid extract, or some other form), whether the herbs are from a reliable source (that you really do have the herbs that you think you have), the proportion of each herb in the mixture and whether the herbs have been contaminated with chemicals or other plant material. In normal medicinal doses, these herbs do not normally cause any side effects. The dose of myrrh (Commiphora molmol) is 5 to 15 drops of tincture, three times daily. The dose of hawthorn berry tincture is 15 to 30 drops three times daily. 1 to 2 teaspoons of motherwort (Leonuris cardiaca) tincture may be taken three times daily. I suggest that you contact the manufacturer or distributor for information on your mixture. You should ask for test results that can confirm that there is no contamination in your product.

Thomas Bartram, in "Bartram’s Encyclopedia of Herbal Medicine" (available at Richters) states that there are as many as 54 causes of nose bleeds, including high blood pressure, anticoagulant drugs, infection and blood disorder. If you feel that the herbal mixture is the likely cause of your nose bleeds, you should stop taking it.

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2019 Otto Richter and Sons Limited. All rights reserved.